Wellbutrin and Mania?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Feb 2006
Total Posts : 42
   Posted 3/3/2006 2:53 PM (GMT -6)   
Hello! I have been taking 200mgs of Wellbutrin for the past month or so (along with Ripserdal), and I was wondering if anyone knows if Wellbutrin can cause mania? I was just moved up to 300 mgs first part of this week, along with starting back on Lexapro. After two days I began feeling extremely irritated and manic. I called my pdoc and he told me to stop the Lexapro but to keep on 3mgs of Wellbutrin a day. He said that he doesnt believe the Wellbutrin is causing it, but I am still feeling uneasy about it. I am also concerned that when I began taking Wellbutrin, I was ok. I started a low dose (100mg) and then he moved it to 200mgs... this is when I began feeling agitated and irritable. Its went from bad to worse over the course of the past month.
I spoke with the pharmacist at the clinic I go to and she explained that some people with Bipolar just cannot take an antidepressant at all without feeling manic. She also said that she wasnt sure if Wellbutrin would have this type of effect or not. I know that I have had no luck with antidepressants.... I can tolerate a low dose, but it isnt enough to do what it needs to be doing. I have tried Serzone, Zoloft, Wellbutrin (now twice), Celexa... and have no luck.
What do you guys think?? I am doomed, or would perhaps a mood stabilizer be worth asking about?

"I doubt sometimes whether a quiet and unagitated life would have suited me--- yet, I sometimes long for it."   ~Byron

Post Edited (kmber72) : 3/3/2006 12:57:01 PM (GMT-7)

Regular Member

Date Joined May 2005
Total Posts : 204
   Posted 3/3/2006 3:09 PM (GMT -6)   
Hi Kimmy - I would vote for the mood stabilizer first before you completely give up on the anti-d's. Although the wellbutrin may indeed not be the right med, finding the right mood stabilizer can open up whole new options to make another drug work better for you. The way my doctor explained it was that a mood stabilizer doesn't really "make" you feel differently, but rather helps to keep everything working in a better state of balance. So if you knock out the highs and level out even if you're on the depressed end, then you can better treat the depression rather than trying to fight mania and depression with a single anti-d. Its my understanding that most anti-d's have the potential to cause mania in a BP patient when not tempered by some sort of mood stabilizing agent. I was first daignosed as clinically depressed and put on Effexor and then diagnosed BP a year later. It made an entire world of difference with the prescription of the mood stabilizer - it made the anti-d work better and I was able to scale back the dose and had no marked side effects.
Everybody is different and we all need to be objective in trying to find the right treatment. If you're not happy with the way that you feel, then there are lots of other options to try. Keep at your doctor, or find another one who is willing to try something different.

Take care,

Regular Member

Date Joined Feb 2006
Total Posts : 27
   Posted 3/3/2006 7:27 PM (GMT -6)   
I'm sorry for your troubles Kimmy! As you know I'm not on any bipolar meds yet. I too cannot take AD's. Last year I tried Wellbutrin and it made me agitated and angry. I swear I could have thrown my daughter for no reason other than crawling into my lap for a cuddle. Nothing would make me angry. I also felt drunk and spaced out. Celexa was a very bad experience for me, after 1/2 a pill and prozac as a teen made me very agitated and argumentitive. As, I said I've never tried them with a mood stabilizer or another meds. I think my dr had a huge sigh of relief that I never took her advice and tried effexor before I opened up and she figured I may have bipolar. It could have been ugly! I wish you the best on your med journey and there has got to be something out there that works for you!!!!
Take care,

New Member

Date Joined Feb 2006
Total Posts : 9
   Posted 3/4/2006 7:17 AM (GMT -6)   

Hi Kimmy...I was on Wellbutrin for  a few months and I most definitely experienced the irritation and agitation with it, seemed to worsen the mania and the depression both. If you want to read a lot of ratings and experiences with this drug go to askapatient.com, and you will get so much feedback!! My new pdoc pulled me off it and put me on a mood stabilizer named Lamictal -- also with Neurontin (mainly for anxiety I think), and Adderall XR for my ADD problems. She said that 'sometimes' a SSRI can be added to supplement the mood stabilizer -- and sometimes it will just plain aggravate. I haven't been agitated whatsoever lately which my hubby even noticed. Glad I finally accepted the BP diagnosis and tried the mood stabilizer :-)

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, October 24, 2016 12:19 AM (GMT -6)
There are a total of 2,710,894 posts in 298,938 threads.
View Active Threads

Who's Online
This forum has 153498 registered members. Please welcome our newest member, MyBroJoJo.
238 Guest(s), 5 Registered Member(s) are currently online.  Details
RA+CDhouse, FW, Bhutan boy, F8, MyBroJoJo

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer